Teresa Scheunert died accidentally from mixed drug toxicity, the jury charged with finding the facts of her death has found.
Inquest jury members presented their findings late Saturday afternoon after listening to five days of testimony from family members, health-care providers and experts.
Schuenert, 47, was a nurse at the Watson Lake Hospital when she was admitted there for the management of severe back pain. Staff found her dead in her hospital bed two weeks later on June 21, 2012.
Scheunert was prescribed a variety of opioids and other sedating medications over her stay in hospital.
Julie Greenall, a pharmacist with the Institute for Safe Medication Practices Canada, testified that doctors did not exercise enough caution when increasing prescribed doses of opioids or switching between different drugs.
Greenall and her team at the institute calculated the amount of opioid medication taken each day by Scheunert during her hospital stay, according to her medication records.
Scheunert was on opioid painkillers before being admitted to hospital, taking the equivalent of 75 mg of morphine daily, Greenall testified.
On her first day in hospital the equivalent of 90 mg of morphine were administered to her.
But on the second day Scheunert was prescribed a 75 microgram per hour fentanyl patch, a highly potent opioid that in itself gives the equivalent of 270 mg of morphine daily.
Between the patch and other prescriptions, Scheunert received the equivalent of between 330 and 390 mg of morphine daily between June 8 and June 19.
Daily doses of 200 mg and more are associated with much higher risk of overdose, Greenall testified.
Scheunert complained during her stay to nurses of feeling “not herself,” “doped,” and “whacked out.” One nurse noted on her chart that Scheunert was noticeably unsteady on her feet.
But with few exceptions medical staff testified that they never directly witnessed Scheunert showing symptoms of having too much drug in her system. Right until the night preceding her death, Scheunert was able to get up and go out for smokes and carry on normal conversations with hospital staff.
But staff could not have properly monitored Scheunert’s side effects because she spent much of the day at her home, on leave from the hospital, Greenall said.
It is very possible that Scheunert could have been sleeping most of the day without nurses and doctors noticing, she said. It is also possible that a person with too much opioid in their system could appear alert for short periods of time in response to stimulus like a conversation with a friend.
Despite a doctor’s order to take her vital signs four times daily, that information was documented on average less than once a day. Scheunert’s vital signs were not taken in the last 48 hours of her life.
The level of opioids prescribed to Scheunert took another significant jump on June 20, to the equivalent of 438 mg of morphine. That evening her dose of fentanyl was doubled, from 75 micrograms per hour to 150.
Greenall testified that she has never seen a patient started on a dose of fentanyl higher than 50 micrograms per hour, and has never seen a fentanyl dose increased by more than 25 at one time.
Doctors Said Secerbegovic and Tanis Secerbegovic testified that Scheunert’s continued complaints of pain were an indication that she did not have too many painkillers in her system, and needed more.
But Greenall testified that it is very possible to overdose on opioids while still experiencing significant pain. Regardless of pain complaints, opioid doses must be increased gradually and their effects must be monitored closely, she said.
That night Scheunert recorded in a notebook that she had a “feeling of impending doom” and circled the words “completely out” several times.
She was up most of the night, and finally went to sleep some time before seven in the morning.
Nurses checked on her several times that morning and found her to be asleep and snoring.
They let her sleep because she had had a bad night and needed rest, the nurses testified.
Scheunert was last checked on at 10:15 a.m. Just after 11, she was found unresponsive in her bed. Efforts to resuscitate her failed, and she was declared dead at 11:34 a.m.
Multiple expert witnesses testified that this is a common story with drug overdoses: someone is observed snoring and apparently sleeping peacefully, and they are found dead soon after.
The toxic effects can come on quite suddenly, testified Greenall.
“Everyone is very surprised when suddenly they’re not fine.”
Dr. Carol Lee, the pathologist who conducted the autopsy on Scheunert’s body, testified that the additional dose of fentanyl may have been kicking in right around the time of her death.
There are factors besides the drugs in her system that may have contributed to Scheunert’s death, Lee testified.
For one, Scheunert had an enlarged heart and significant disease in her coronary arteries. While no evidence of a major heart attack was found at autopsy, it is possible that Scheunert suffered from a sudden
irregular heartbeat related to her heart condition.
The painkillers in her system could have contributed to such a sudden heart failure, and in any event would not have helped, Lee said.
Experts also suggested that Scheunert could have suffered from undiagnosed sleep apnea, a condition related to pauses in breathing during sleep.
Both sleep apnea and opioid drugs have the effect of depressing respiration and lowering oxygen levels in the blood, and together would have put Scheunert at an increased risk of sudden heart failure and death.
Given the observations of medical staff in the hours and days leading up to Scheunert’s death, the fact that her increased dose of fentanyl would have been starting to peak that morning, and the additional sedative drugs found in her system at autopsy, Lee found that “in combination these drugs caused her death.”
Jurors have recommended that the Yukon Hospital Corporation implement a number of processes and policies related to staff training and patient management, especially with respect to opioid medications.
The Yukon Hospital Corporation has already begun to act on some of the recommendations. Early this year the corporation implemented a new policy relating to high alert medications.
In an emailed statement Monday, the corporation said it is fully committed to reviewing all of the jury’s recommendations.
The jury also recommended that Yukon’s chief coroner work with the Institute for Safe Medication Practices Canada to share learnings from this case nationally.
Contact Jacqueline Ronson at firstname.lastname@example.org